Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Kenneth Stephenson
Title: Introduction to circle packing: The theory of discrete analytic functions
Additional book information: Cambridge University Press, Cambridge, 2005, xii+356 pp., ISBN 978-0-521-82356-2, £42

References [Enhancements On Off] (What's this?)

  • 1. E.M. Andre'ev, Convex polyhedra in Lobacevskii space, Math. USSR Sbornik 10 (1970), 413-440. MR 0259734 (41:4367)
  • 2. E.M. Andre'ev, Convex polyhedra of finite volume in Lobacevskii space, Math. USSR Sbornik 12 (1970), 255-259. MR 0273510 (42:8388)
  • 3. A.F. Beardon and K. Stephenson, The uniformization theorem for circle packings, Indiana Univ. Math. J. 39 (1990), 1383-1425. MR 1087197 (92b:52038)
  • 4. A.F. Beardon and K. Stephenson, The Schwarz-Pick lemma for circle packings, Ill. J. Math. 35 (1991), 577-606. MR 1115988 (93a:30028a)
  • 5. A.I. Bobenko and B.A. Springborn, Variational principles for circle patterns and Koebe's theorem, Trans. AMS 356 (2003), 659-689. MR 2022715 (2005b:52054)
  • 6. A.I. Bobenko, T. Hoffmann, and B.A. Springborn, Minimal surfaces from circle patterns: geometry from combinatorics, Annals of Math. 164:1 (2006), 231-264. MR 2233848 (2007b:53006)
  • 7. M. Bonk and B. Kleiner, Quasisymmetric parametrizations of two-dimensional metric spheres, Invent. Math. 150 (2002), no. 1, 127-183. MR 1930885 (2004k:53057)
  • 8. M. Bonk and B. Kleiner, Conformal dimension and Gromov hyperbolic groups with $ 2$-sphere boundary, Geometry & Topology 9 (2005), 219-246. MR 2116315 (2005k:20102)
  • 9. P.L. Bowers and K. Stephenson, Circle packings in surfaces of finite type: An in situ approach with applications to moduli, Topology 32 (1993), 157-183. MR 1204413 (94d:30083)
  • 10. P.L. Bowers and K. Stephenson, A ``regular'' pentagonal tiling of the plane, Con. Geom. and Dynamics 1 (1997), 58-86. MR 1479069 (99d:52016)
  • 11. P.L. Bowers and K. Stephenson, Uniformizing dessins and Belyĭ maps via circle packing, Mem. Amer. Math. Soc. 170 (2004), no. 805, xii+97 pp. MR 2053391 (2005a:30068)
  • 12. J.W. Cannon, The combinatorial Riemann mapping theorem, Acta. Math. 173 (1994), 155-234. MR 1301392 (95k:30046)
  • 13. J.W. Cannon, W.J. Floyd, and W.R. Parry, ``Squaring rectangles: the finite Riemann mapping theorem, in The Mathematical Heritage of Wilhelm Magnus--Groups, Geometry, and Special Functions'', Contemporary Mathematics, vol. 169, Amer. Math. Soc., Providence, 1994, pp. 133-212. MR 1292901 (95g:20045)
  • 14. J.W. Cannon, W.J. Floyd, and W.R. Parry, The length-area method and discrete Riemann mappings, unpublished manuscript available from Bill Floyd that is based on a talk given by J. Cannon at the Ahlfors Celebration at Stanford University in September, 1997 (1998).
  • 15. M. Gromov, ``Hyperbolic Groups'', in Essays in Group Theory, G.M. Gersten, ed., MSRI Publ. 8, 1987, pp. 75-263. MR 919829 (89e:20070)
  • 16. M. Gromov, ``Asymptotic invariants of infinite groups'', in Geometric Group Theory, Vol. 2 (Sussex, 1991), LMS Lecture Note Series, 182, Cambridge University Press, Cambridge, 1993, pp. 1-295 MR 1253544 (95m:20041)
  • 17. R. Hamilton, Three-manifolds with positive Ricci curvature, J. Diff. Geom. 17 (1982), 255-306. MR 664497 (84a:53050)
  • 18. Z.-X. He and O. Schramm, Fixed points, Koebe uniformization and circle packings, Annals of Math. 137 (1993), 369-406. MR 1207210 (96b:30015)
  • 19. M.K. Hurdal and K. Stephenson, Cortical cartography using the discrete conformal approach of circle packings, NeuroImage 23 (2004), Supplement 1, S119-S128.
  • 20. P. Koebe, Kontaktprobleme der Konformen Abbildung, Ber. Sächs. Akad. Wiss. Leipzig, Math.-Phys. Kl. 88 (1936), 141-164.
  • 21. B. Rodin and D. Sullivan, The convergence of circle packings to the Riemann mapping, J. Diff. Geom. 26 (1987), 349-360. MR 906396 (90c:30007)
  • 22. O. Schramm, Square tilings with prescribed combinatorics, Israel J. Math. 84 (1993), 97-118. MR 1244661 (94h:52045)
  • 23. B. Springborn, P. Schröder, and U. Pinkall, Conformal equivalence of triangle meshes, ACM Transactions on Graphics 27:3 [Proceedings of ACM SIGGRAPH 2008], Article 77, 2008.

Review Information:

Reviewer: Philip L. Bowers
Affiliation: Department of Mathematics, The Florida State University, 1017 Academic Way, Tallahassee, Florida 32306-4510
Email: bowers@math.fsu.edu
Journal: Bull. Amer. Math. Soc. 46 (2009), 511-525
MSC (2000): Primary 52C26
DOI: https://doi.org/10.1090/S0273-0979-09-01245-2
Published electronically: February 19, 2009
Additional Notes: This review is dedicated to the memory of Oded Schramm, who worked in circle packing before his discovery of stochastic Loewner evolution and its applications to critical phenomena. This extraordinary mathematician’s untimely death on 01 September 2008 in a hiking accident was a great loss for our community.
Review copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society